Alert archive / Minnesota / Beach Hazards Statements in 2017

Beach Hazards Statement 25, NWS Duluth, MN

September 19, 2017Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Sep 19, 2017, 3:40 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Sep 19, 2017, 3:40 AM CDT (08:40 UTC)
Expired
Sep 19, 2017, 8:00 PM CDT
In force
16 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2017-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2017-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

965 
WHUS43 KDLH 190840
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
340 AM CDT TUE SEP 19 2017

MNZ037-WIZ001-200100-
/O.NEW.KDLH.BH.S.0025.170919T0840Z-170920T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
340 AM CDT TUE SEP 19 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT 
THROUGH THIS EVENING. 

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$

HUYCK

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Sep 19, 12:45 AM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 19, 12:45 AM CDT, 2 hours 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Duluth MN
1245 AM CDT Tue Sep 19 2017

.UPDATE...
Issued at 1245 AM CDT Tue Sep 19 2017

Update for new 06Z Aviation Discussion below.

UPDATE Issued at 1023 PM CDT Mon Sep 18 2017

Low stratus has returned to most of the Northland this evening.
Don't expect to see any improvement overnight, but will be some
time tomorrow before the sun can get high enough to overturn the
atmosphere and break up the clouds.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 249 PM CDT Mon Sep 18 2017

Mostly cloudy with light to moderate rain ending in northwest
Wisconsin this evening, and while the large-scale forcing for the
precipitation will exit to the northeast, low level clouds will
advect in from the south late today into tonight resulting in
mainly cloudy skies continuing through much of Tuesday. A warm
sector will advect north across the Upper Midwest on Tuesday which
will lead to warmer temperatures, and there should be some breaks
in the clouds by the afternoon with southeast winds increasing.

On the synoptic scale an upper low will deepen over the Canadian
Rockies early to mid week while some mid-level shortwave riding
develops ahead of this upper low across the Upper Midwest Tuesday,
amplifying and moving northeast into Ontario towards mid-week. At
mid to upper levels the broad flow will become southwesterly in
response to these synoptic-scale features. At the surface an
elongated area of low pressure will develop stretching from
southern Alberta into the western Dakota by Tuesday afternoon,
with a resulting southerly flow pattern across the eastern Dakotas
and Minnesota. This southerly flow will result in low level
warmth and moisture being advected into the Upper Mississippi
River Valley through Tuesday.

Tonight light southeast winds combined with increasing low level
clouds advecting from the south may result in drizzle across
portions of the north shore; otherwise mainly cloudy with lows in
the upper 40s to low 50s.

Tuesday will start off mainly cloudy but the sunshine should be
strong enough to break through the stratus in the afternoon. Deep
mixing will promote increasing south-southeast winds with gusts up
to 30 mph in parts of north-central Minnesota. Highs in the 70s,
except in the 60s along the north shore due to winds off the lake.

.LONG TERM...(Tuesday night through Monday)
Issued at 249 PM CDT Mon Sep 18 2017

An active weather pattern looks to develop for the extended
period, with the potential for strong to severe storms Tuesday
night and Wednesday morning, along with temperatures that are
forecast above normal to well above normal.

The overall pattern for the long-term period generally shows a
broad mid- to upper-level low that develops over the Pacific
Northwest/British Columbia/Alberta region, placing the Northland
underneath strong southwesterly flow aloft. This looks to enhanced
isentropic upglide over the region, providing lift for an active
weather pattern. For Tuesday night and Wednesday, a cold front
boundary will translate eastward over the region, coupled with a
shortwave trough. Strong southerly flow will be supported by a 50
to 60 kt low-level jet as well. There is the potential for strong
to severe storms, mainly Tuesday night/Wednesday morning as an
unseasonably strong instability axis develops over western
Minnesota. MLCAPE values from the 18.12z GFS/NAM range between
1000 to 2000 J/kg, with deep layer shear of 35 to 45 kts. SPC has
a large chunk of the Northland in a Marginal Risk of severe
weather, along with a Slight Risk over Cass and Crow Wing
counties, mainly for large hail and damaging winds.

High pressure will then build briefly across the region late
Wednesday into Thursday, providing a respite from precipitation.
Mostly clear skies Thursday morning will lead to a cool night due
to radiational cooling. Bumped down the low temperatures Thursday
morning a bit to better capture this. Lows Thursday morning could
range from the lower to middle 40s north to the upper 40s to near
50 south. Warm, moist air will return to the region during the day
Thursday, and especially for Friday, where high temperatures
could reach into the upper 70s and lower 80s for much of the
Northland.

The warm frontal zone resulting from the return flow will persist
over the region, placing us within the warm sector of an
approaching low pressure system. The baroclinic zone will continue
over the region from Friday night through the weekend, which
could support the threat for flash flooding. Pwat values of 1.5"
to 1.9" are progged by the 18.12z GFS, which is in the >99% of
climatology, per the NAEFS analysis. This threat of flooding will
need to be watched in subsequent forecasts.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1245 AM CDT Tue Sep 19 2017

Conditions will be mainly MVFR/IFR through the night with CIGS
below ovc010 from KHIB to KDLH and KBRD. CIGS will be hier to the
far north at KINL and the far south at KHYR. Clouds will have a
hard time breaking up tomorrow, so CIGS will likely rise to MVFR
by afternoon. Winds will get very strong tomorrow afternoon with
gusts to 30 kts. There will be wind shear in the evening with
strong winds 1500 to 2000 off the surface of at least 40 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  52  63  59  69 /  20  10  70  50
INL  49  68  58  68 /  10   0  80  40
BRD  53  71  59  69 /  10   0  80  20
HYR  53  73  62  73 /  40   0  50  40
ASX  51  70  59  74 /  30   0  50  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...CLC
SHORT TERM...JJM
LONG TERM...JTS
AVIATION...CLC
Hazardous weather outlook, Sep 18, 3:05 PM CDT, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
305 PM CDT Mon Sep 18 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191215-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
305 PM CDT Mon Sep 18 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Several rounds of thunderstorms are expected during the period.
Strong to severe thunderstorms are possible Tuesday night and
Wednesday morning, and again over northwest Wisconsin Wednesday
afternoon. The chance of thunderstorms returns Thursday night and
continues through the weekend. Some of those storms may be strong
to severe, as well. Locally heavy rainfall is a possibility with
any of the thunderstorms, but especially Friday through the
weekend.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation will not be needed this afternoon or
tonight.

LSZ121-140>148-191215-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
305 PM CDT Mon Sep 18 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday night through Wednesday
afternoon. Some of the storms may be strong or severe, with the
main threats being cloud-to-water lightning, hail, and gusty winds.
Thunderstorm chances increase once again Thursday night and
continue through the weekend.

JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 9:53 AM CDTSmall Craft AdvisoryDLH36 hr

Nearby

Beach Hazards Statements in Minnesota, 2017Beach Hazards Statements in Wisconsin, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.